Unexplained sweats, wasting and lipoatrophy
Sep 21, 2008
I have been HIV+ since 1989 and living in the UK. Currently CD4 500, undetectable viral load. Since November last year I have gone from 73 kg to 57 kg, with associated facial wasting, night sweats, fatigue. My arms and legs look like road maps with visible veins and I feel like I am fading away. Every imaginable test has been done, CTs, MRIs, colonoscopy, small bowel series and I think I have been bleed dry! All tests are normal except for elevated inflamatory markers. Auto-immune series also unremarkable, neg for SLE. Everyone is at a loss to explain what is happening. My meds have been changed from Effavarinz, Tenofovir and Lamivudine to Kaletra monotherapy, but no improvement is apparent. My appetite is good and am eating lots to try and reverse the weight loss, but with no effect. Have you any ideas / suggestions. Thanks in advance. Cheers, Paul
Response from Dr. Pierone
Hello and sorry to hear about your predicament.
When someone has unexplained weight loss and night sweats, this raises the possibility of underlying infection, lymphoma, or autoimmune disease. It sounds like you have had an extensive evaluation and nothing has shown up yet.
If these symptoms do not abate, then repeating some of these tests may yield an answer. If no diagnosis is forthcoming, then it would be worthwhile to seek a second opinion at an referral medical center. It is possible that you have a rare or unusual problem accounting for your symptoms and a fresh look may provide an answer.
I hope this information helps and please let us know how things go for you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.